Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 445, NWS Dodge City, KS

August 15, 1996Finney County, Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 15, 1996, 12:08 AM CDT for Finney County, Hodgeman County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 15, 1996, 12:08 AM CDT (05:08 UTC)
Expired
Aug 15, 1996, 12:45 AM CDT
In force
37 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Finney County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 46 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 12:15 AM CDTThunderstorm Wind 52Kalvesta, KS
Aug 15, 12:27 AM CDTHail 0.75Kalvesta, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2002 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
1.2
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 150509
SVRDDC
KSC055-083-150545-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1208 AM CDT THU AUG 15 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1245 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST KANSAS
 
   ...EASTERN FINNEY COUNTY...SOUTHWESTERN HODGEMAN COUNTY
 
AT 1209 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 1 MILE
NORTH OF KALVESTA...OR 15 MILES WEST OF JETMORE...MOVING SOUTHEAST AT 20
MPH. THE STORM WILL MOVE OVER OPEN COUNTRY IN EASTERN FINNEY COUNTY
AROUND KALVESTA AND IN SOUTHWEST HODGEMAN COUNTY SOUTH OF HIGHWAY 156.
THIS STORM IS CAPABLE OF HAIL UP TO GOLF BALL SIZE.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
LEE/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:23 PM CDT, 8 hours 45 minutes earlier.

Area forecast discussion, Aug 14, 3:23 PM CDT, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT WED AUG 14 1996

...SHORT TERM...
TSRA MOVING INTO N ZONES ASSOCIATED WITH S/W.  TSRA DEVELOPED EARLY
THIS MORNING OVER EASTERN WY AND HAS MOVEE SOUTHEAST ALONG THE EDGE OF
CAP. WITH THE ADVANCING S/W...SHOULD SEE CAP ERODE AND MORE TSRA DEVELOP
OVER/INTO CENTRAL AND WESTERN ZONES...NEAR SFC-850 MOIST AXIS. PROBLEM
WILL BE DEVELOPMENT AND DISTRIBUTION OF SVR WX. WILL CEDRTAINLY MENTION
POSSIBILITY IN TONIGHT'S ZONES AS WE WILL HAVE CAPES ABOVE 3000 J/KG.
STRMS MAY BE SLOW MOVING SO FLASH FLOODING WILL BE SOMETHING WE'LL
WATCH FOR.

...LONG TERM...
NW FLOW IS BACK...AT LEAST FOR A WHILE. SERIES OF S/W SEEN ON WATER
VAPOR ROTATING AROUND RIDGE. FIRST S/W WILL BE LOCATED OVER S CENTRAL KS
THU MORNING...WITH MCS ONGOING OVER SRN PART OF STATE. MODERATLEY
SHEARED WINDFIELD DEVELOPING AHEAD OF THIS FEATURE WITH 25KT LLJ AND
30-40 AT H5 CURRENTLY SEEN ON RYD NEBRASKA PROFILER. H7 CAP SHOULD BE
DEAD BY TMRW AS COLD POOL CONINUES TO ROATE AROUND HIGH. THIS LEADS TO
SOME CONCERN ABOUT CONVECTION AGAIN DURING THE DAY. HOWEVER...AFTER THIS
FEATURE MOVES BY AIRMASS SHOULD SHOULD BE QUITE STABLE...NEEDING MOST
OF THE DAY TO RECOVER BEFORE NEXT BOUT OF CONVECTION. THU NIGHT THE
NEXT SW SHOULD BE CROSSING INTO WRN NEBRASKA. NOT CONFIDENT IN MODELS
HANDLING OF THIS FEATURE...AS THEY HAVE NOT DONE A GOOD JOB BEYOUND
ABOUT 24 WITH TRACK OF THESE FEATURES. AS FLOW ALOFT BECOMES MORE NW
DURING THE DAY...PRESSURE FALLS OCCUR WITH LEE SIDE TROF DEVELOPING.
MOISTURE SHOULD POOL ALONG THIS TROF WITH SOME KIND OF LOW/TRIPLE POINT
RIDING DOWN BAROLCLINIC ZONE OVERNIGHT THU...LIKELY INITIATING
CONVECTION (POSSIBLY ANOTHER MCS) OVER WRN KS. CONVECTION SHOULD PUSH
EAST ON FIRDAY...WITH FLOW NRLY ENOUGH TO KEEP ANYTHING THAT DEVELOPS
ALONG THE ROCKIES OUT OF THE CWA. WENT CLOSE TO FWC...JUST A FEW DEGREES
COOLER...EXCEPT MUCH COOLER VCNTY P28 WHERE TRW AND CLOUDS WILL INHIBIT
WARMUP.

DDC  063/087 063/088 064 524
GCK  063/088 063/089 064 524
EHA  060/092 061/093 062 423
LBL  063/089 064/090 064 423
HYS  060/087 062/087 062 524
P28  063/086 064/090 066 534

REITER/MCAVOY

In the hours before

Special weather statement, Aug 14, 10:14 PM CDT, 1 hour 54 minutes before
KSZ030-031-043>046-061>066-077>079-150420-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1014 PM CDT WED AUG 14 1996

...THE TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE FOR SOUTHWESTERN
KANSAS...

AT 10 PM THE TORNADO WATCH NUMBER 951 HAS EXPIRED FOR THE FOLLOWING
COUNTIES...TREGO...ELLIS...SCOTT...LANE...NESS...RUSH...HAMILTON...
KEARNEY...FINNEY...HODGEMAN...LARNED...STAFFORD...GRAY...AND FORD.
THIS INCLUDES THE CITIES OF HAYS...NESS CITY...GARDEN CITY...LARNED
AND DODGE CITY.

KRUSE
Special weather statement, Aug 14, 10:17 PM CDT, 1 hour 51 minutes before
KSZ030-031-043>046-061>066-077>079-150420-

SPECIAL WEATHER STATEMENT...CORRECTED...
NATIONAL WEATHER SERVICE DODGE CITY KS
1014 PM CDT WED AUG 14 1996

...THE TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE FOR SOUTHWESTERN
KANSAS...

AT 10 PM THE TORNADO WATCH NUMBER 951 HAS EXPIRED FOR THE FOLLOWING
COUNTIES...TREGO...ELLIS...SCOTT...LANE...NESS...RUSH...HAMILTON...
KEARNEY...FINNEY...HODGEMAN...LARNED...STAFFORD...GRAY...FORD...
EDWARDS...AND PAWNEE.

THIS INCLUDES THE CITIES OF HAYS...NESS CITY...GARDEN CITY...LARNED
AND DODGE CITY.

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:10 PM CDTSevere Thunderstorm WarningDDCNess65 min
Aug 14, 7:16 PM CDTSevere Thunderstorm WarningDDCTrego29 min
Aug 14, 7:58 PM CDTSevere Thunderstorm WarningDDCRush57 min
Aug 14, 8:21 PM CDTSevere Thunderstorm WarningDDCLane44 min
Aug 14, 10:53 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton37 min
Aug 14, 11:38 PM CDTSevere Thunderstorm WarningDDCLane, Scott37 min
Aug 15, 12:40 AM CDTSevere Thunderstorm WarningDDCGray35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.